MAUDE Adverse Event Report: BECTON DICKINSON INFUSION THERAPY SYSTEMS INC. BD INSYTE AUTOGUARD; PERIPHERAL IV CATHETERS

BECTON DICKINSON INFUSION THERAPY SYSTEMS INC. BD INSYTE AUTOGUARD; PERIPHERAL IV CATHETERS
Catalog Number 381444
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/14/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H.3.A follow up mdr will be submitted if additional information, a device evaluation, or a device history review is completed.
 
Event or Problem Description
It was reported that bd insyte autoguard blood splatter.The following information was provided by the initial reporter: blood splattered on nurse when the needle was safteyed.Blood got on the nurses body and scrubs.
 
Event or Problem Description
No additional information.
 
Additional Manufacturer Narrative
Investigation results: our quality engineer inspected the sample submitted for evaluation.Bd received one needle with safety shield from an 18g x 1.16 in insyte autoguard device from lot number 3320957.The needle was received fully retracted within the safety shield.What appeared to be blood residue was visible within the flash chamber/needle hub, which indicates that the needle accessed the vessel during the insertion process.A microscopic examination revealed that no blood leaked from the flow control plug.The presence of gel was also observed to be smeared within the safety shield.The gel was used to dampen the retraction force.A drop of blood was noted within the grip near the spring and white button, which was considered circumstantial evidence that blood likely splattered during needle retraction.The 18g iv catheter was not provided for investigation.The returned sample was not a blood control device and it could not be determined how much blood had filled the catheter adapter before the safety mechanism had activated.Had the catheter adapter been full of blood, the activation of the safety mechanism may have caused some blood to escape when the needle retracted.No defects associated with the manufacturing process were noted on the returned sample.Although your reported issue was confirmed, a root cause could not be determined due to the condition of the returned sample.The instructions for use (ifu) provide guidance to reduce the amount of blood flow into the catheter, such as the use of a tourniquet and applying venous compression before activating the safety mechanism.A device history record review showed no non-conformances associated with this issue during the production of this batch.

Brand Name
BD INSYTE AUTOGUARD
Common Device Name
PERIPHERAL IV CATHETERS
Manufacturer (Section D)
BECTON DICKINSON INFUSION THERAPY SYSTEMS INC.
9450 south state street
sandy UT 84070
Manufacturer (Section G)
BECTON DICKINSON INFUSION THERAPY SYSTEMS INC.
9450 south state street
sandy UT 84070
Manufacturer Contact
helen cox (mdr)
75 north fairway drive
vernon hills, IL 60061
8473935694
MDR Report Key19498442
Report Number1710034-2024-00539
Device Sequence Number20498375
Product Code FOZ
UDI-Device Identifier00382903814442
UDI-Public(01)00382903814442
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K201075
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/22/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number381444
Device Lot Number3320957
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/15/2024
Supplement Date Received by Manufacturer08/22/2024
Initial Report FDA Received Date06/10/2024
Supplement Report FDA Received Date08/23/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/17/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device A
Patient Sequence Number1
Patient SexUnknown